Tennessee, 2004

Flash Flooding and Hail in Tennessee, June 2, 2004

June 2, 2004 · NWS OHX · 10 events in 5 counties and zones

6 hail, 3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 2, 2:02 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 2, 2:02 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT WED JUN 2 2004

.DISCUSSION...AT 19Z, A SURFACE BOUNDARY STRETCHED ACROSS NORTHERN
AND WESTERN KENTUCKY, WITH SIGNIFICANTLY LOWER DEW POINTS ON THE
NORTH SIDE OF THE FRONT. LOOK FOR THE FRONT TO DROP THROUGH THE MID
STATE OVERNIGHT, GIVING OUR SOUTHERN COUNTIES A GREATER SHOT AT
OVERNIGHT THUNDERSTORMS THAN THE REMAINDER OF THE FORECAST AREA.

THE STORM PREDICTION CENTER HAS PLACED MOST OF MIDDLE TENNESSEE
UNDER A SLIGHT RISK OF SEVERE WEATHER THROUGH 12Z TOMORROW. BUT
GIVEN THE CURRENT PROXIMITY OF THE FRONT, AND ITS PREDICTED MOVEMENT
OVERNIGHT, STILL BELIEVE THE FOCUS WILL BE ACROSS OUR SOUTHERN
COUNTIES.

BY TOMORROW, THE BULK OF THE MOISTURE WILL HAVE SHIFTED TO OUR
SOUTH, BRINGING SLIGHTLY COOLER TEMPERATURES WHILE VIRTUALLY
ELIMINATING ANY CHANCE OF PRECIPITATION FOR TOMORROW AFTERNOON
THROUGH SATURDAY.

AFTER A FEW PLEASANT DAYS UNDER HIGH PRESSURE AND MOSTLY SUNNY
SKIES, THE NEXT FRONT WILL PULL CLOSE TO THE OHIO VALLEY BY SUNDAY
EVENING. A CENTER OF LOW PRESSURE IS FORECAST TO DEVELOP OVER
CENTRAL ILLINOIS BY 06Z MONDAY, AND WILL DRAG A COLD FRONT NEAR THE
MID STATE, IF NOT THROUGH IT ALTOGETHER. AT ANY RATE, THIS WILL BE
OUR NEXT RAIN-PRODUCER.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Jun 2, 8:53 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
953 AM CDT WED JUN 2 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
953 AM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL CROSS THE REGION TODAY, BRINGING SCATTERED
THUNDERSTORMS TO THE MID STATE. THERE IS A SLIGHT RISK OF SOME
STORMS REACHING SEVERE CRITERIA, WITH LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF WEATHER SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
THIS AFTERNOON AS THUNDERSTORMS DEVELOP.

ROSE

In the hours before

Local storm report, Jun 2, 4:05 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             5 S JAMESTOWN           36.36N 84.94W
06/02/2004  1.00 INCH        FENTRESS           TN   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL WITH 50 TO 60 MILES PER
            HOUR WIND

&&

31
Local storm report, Jun 2, 4:16 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
516 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 S JAMESTOWN           36.39N 84.94W
06/02/2004  1.75 INCH        FENTRESS           TN   LAW ENFORCEMENT

            GATEWOOD FORD ROAD GOLFBALL SIZE HAIL

&&

31
Special weather statement, Jun 2, 5:05 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CDT WED JUN 2 2004

TNZ058-022330-
LEWIS-
605 PM CDT WED JUN 2 2004

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL LEWIS COUNTY JUST
EAST OF HOHENWALD. SMALL HAIL...STRONG GUSTY WINDS AND DANGEROUS
LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS MOVING TO THE
EAST AROUND 15 MILES AN HOUR.

PERSON IN THE PATH OF THIS STORM SHOULD TAKE SHELTER IN A STURDY
BUILDING.

31
Local storm report, Jun 2, 5:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             BELL BUCKLE             35.59N 86.35W
06/02/2004  0.75 INCH        BEDFORD            TN   TRAINED SPOTTER

&&

31
Local storm report, Jun 2, 6:02 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
702 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     10 NW COLUMBIA          35.72N 87.18W
06/02/2004                   MAURY              TN   LAW ENFORCEMENT

            TREE DOWN NEAR WATER VALLEY

&&

31
Local storm report, Jun 2, 6:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             BIG SANDY               36.23N 88.09W
06/02/2004  1.75 INCH        BENTON             TN   LAW ENFORCEMENT

&&

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
June 2, 6:10 PM CST
Where
Houston County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -87.767

Numerous trees were blown down around the county.

Hail, Montgomery

When
June 2, 7:05 PM CST
Where
Montgomery County, 10 mi S of Clarksville
Measured
1 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.383, -87.350

Army personnel reported quarter size hail.

Hail, Wilson

When
June 2, 7:18 PM CST
Where
Wilson County, 10 mi SSE of Lebanon
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.083, -86.233

Penny size hail was reported.

Hail, Dekalb

When
June 2, 7:23 PM CST
Where
Dekalb County, 3 mi NE of Smithville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.000, -85.817

Penny size hail was reported.

Hail, Dekalb

When
June 2, 7:30 PM CST
Where
Dekalb County, 8 mi NE of Smithville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -85.750

Penny size hail was reported.

Hail, Putnam

When
June 2, 8:09 PM CST
Where
Putnam County, Baxter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.150, -85.633

Penny size hail was reported.

Flash Flood, Wilson

When
June 2, 8:14 PM CST to 9:30 PM CST
Where
Wilson County, 11 mi S of Lebanon
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Flooding on Norene Road between Norene and Cedars of Lebanon State Park.

Hail, Putnam

When
June 2, 8:29 PM CST
Where
Putnam County, 1 mi N of Algood
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.217, -85.433

Quarter size hail was reported.

Flash Flood, Wilson

When
June 2, 8:30 PM CST to 9:30 PM CST
Where
Wilson County, 1 mi E of Norene
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Flooding on Sherrilltown Rd.

Flash Flood, Wilson

When
June 2, 8:35 PM CST to 9:35 PM CST
Where
Wilson County, Statesville
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Flooding in Statesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403972, 5403971, 5403974, 5403973, 5403975, 5403976, 5403977, 5403978, 5404237, 5404238.